Alert archive / New York / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Buffalo, NY

July 19, 20194 counties in New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 19, 2019, 1:57 PM EDT for 4 counties in New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2019, 1:57 PM EDT (17:57 UTC)
Expired
Jul 19, 2019, 2:30 PM EDT
In force
33 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 61 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

997 
WUUS51 KBUF 191757
SVRBUF
NYC037-055-063-073-191830-
/O.NEW.KBUF.SV.W.0049.190719T1757Z-190719T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
157 PM EDT Fri Jul 19 2019

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  East central Niagara County in western New York...
  Orleans County in western New York...
  West central Monroe County in western New York...
  Northern Genesee County in western New York...

* Until 230 PM EDT..

* At 156 PM EDT, severe thunderstorms were located along a line
  extending from near Albion to near Lockport, moving east at 35 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Rochester, Greece, Brockport, Medina, Albion, Gates-North Gates,
  Spencerport, Byron, Middleport and Oakfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4319 7762 4299 7830 4325 7859 4335 7817
TIME...MOT...LOC 1756Z 291DEG 30KT 4328 7817 4317 7862 

HAIL...1.50IN
WIND...70MPH
 
$$

HSK
1 follow-up statement
791 
WWUS51 KBUF 191824 RRA
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
224 PM EDT Fri Jul 19 2019

NYC037-055-063-073-191834-
/O.EXP.KBUF.SV.W.0049.000000T0000Z-190719T1830Z/
Niagara NY-Orleans NY-Monroe NY-Genesee NY-
224 PM EDT Fri Jul 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NIAGARA...
ORLEANS...WEST CENTRAL MONROE AND NORTHERN GENESEE COUNTIES WILL
EXPIRE AT 230 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

LAT...LON 4319 7762 4299 7830 4325 7859 4335 7817
TIME...MOT...LOC 1824Z 291DEG 30KT 4320 7789 4309 7834 

$$

HSK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 12:51 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 19, 12:51 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1251 PM EDT Fri Jul 19 2019

.SYNOPSIS...
Oppressive summer heat and humidity will build into the region
through the weekend. There will be a few brief rounds of showers and
thunderstorms, but the majority of the time will be rain free. A
cold front is expected to cross the area Sunday night, allowing for
a break from the heat and humidity by early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
At this point, have left going forecast alone for most part. There
are some concerns though. First off, low clouds trapped beneath 2kft
inversion have become widespread this morning in this very humid
airmass. These low clouds should mix out once temps reach mid 80s,
but that may not be until early aftn. If the clouds persist later
into the aftn, we could fall short of at least meeting excessive
heat warning criteria (heat index of 105F) in some areas. Still time
to mix this out though and it will not take much sunshine at all to
boost temps/heat index values very quickly.

Of more concern though is well defined mesolow that has emerged from
daybreak convection over lower Michigan. Convection has a psuedo low
pressure look to it with expansion to the east (warm front) and
trailing line of convection (cold front). This convection is on edge
of strong instability with MUCAPES upward of 3000j/kg. 12z Detroit
sounding showed sharp capping layer at 750mb so that might explain
why, at least so far, the convection has not tried to build farther
south into the very unstable environment. Tracking this convection
east, it would arrive over far northern portions of the Niagara
Frontier sometime btwn 16z-18z/noon to 2 pm ET. Will also have to
watch for the homegrown convection along the edge of the Lake Erie
lake breeze as convective temps were only 88F on the BUF sounding
this morning. Some spots are not that far away from reaching that
mid morning, but the capping moving in may alter that convective
temp upward some. At the same time, though the EML moving in will
provide capping initially, it could also support more robust
updrafts by late today if forcing becomes strong enough to allow
ascending parcels to breach the cap. PWAT rises to around 2 inches
today, so any storms that develop will be capable of producing
torrential downpours. Deep layer shear is weak today, but just the
extent of instability progged today (MLCAPES 2500-3000 j/kg) could
lead to brief downburst winds in strongest most persistent storms.
Also, if the developing upstream convection grows upscale into a
cold pool forced MCS, a few storms with damaging winds cannot be
ruled out this afternoon and/or this evening across Western NY.
SO, a lot of moving parts for the forecast, and that is just into
this afternoon. Does appear that whatever convection occurs, either
advected in or developing in our area during peak heating, will move
out for the evening.

Lows tonight will be sultry, only in the mid to upper 70s on the
lake plains and lower 70s in the Southern Tier valleys and Lewis
County. The very warm and humid nighttime conditions will offer
little relief in buildings without air conditioning.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
The relief from the heat and humidity is not far away as a pair of
cold fronts approach western and north-central NY Saturday night.
Any showers and thunderstorms from Saturday afternoon will continue
to track east and weaken into Saturday evening. The first, nearly
west to east oriented cold front will approach the region from the
north Saturday evening. While daytime heating has come to an end, a
warm and humid airmass will remain across the region Saturday night.
Showers and thunderstorms are possible as the front sags slowly
southward. Due to the abundance of instability and low-level
convergence moving across, some storms may pose a risk of having
damaging winds and heavy rain into Sunday morning. Mild and humid
temperatures expected with overnight lows only dropping to the low
to mid 70s.

The relief from the humidity will be felt Sunday, first across the
North Country and by afternoon across portions of western NY. There
is discrepancy as to how fast the humid airmass/cold front leaves
western NY Sunday. Dewpoints will likely remain elevated, near 70
across the Southern Tier. While the cold front is south of the NY/PA
border, showers and thunderstorms are possible through the early
evening with the highest risk south of I-90. High temperatures will
reach the mid to upper 80s.

The second cold front should move through the region Sunday night.
An amplified shortwave trough will move across the Upper Great
Lakes. Low pressure will form near the Ohio Valley and along the
first cold front. The surface low will ride along the front and into
the Mid-Atlantic and southern New England. The front may backbuild
slightly resulting in low chances of showers and thunderstorms
across western NY. Dry conditions should occur across the North
Country. Overnight lows will fall into the low to mid 60s.

Showers are likely across western and north-central NY as low
pressure moves to the south and east of the region. Models have been
trending closer and wetter with this system. At this time, light
rainfall amounts expected but if this trend continues more rainfall
is possible. A light north-northwest wind and mostly cloudy
conditions will lead to cooler conditions across western and north
central NY. Temperatures will reach the mid to upper 70s Monday. Dry
conditions expected Monday night with temperatures in the mid
50's to low 60's.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A lingering mid and upper level trough will provide for the chance
of showers on Tuesday as an increased moisture flux and trough axis
pass through the area during this time. There is the potential for a
shortwave to pass through the area on Thursday providing the chance
for some showers and thunderstorms, but guidance is still split on
the timing and location for the potential for precip. The overall
pattern for this period will maintain a trough over the eastern half
of the country that will start to weaken and shift east late Friday
into the weekend.

Cooler than normal temperatures will continue through Wednesday with
highs in the low to mid 70s for most areas and a few upper 70s for
areas of the lake plains. A slight warming trend will begin for
Thursday and Friday when temperatures will increase closer to normal
with highs around 80 for most of the area.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A few rounds of scattered showers and thunderstorms are possible
through this evening, although timing and placement remain a
challenge. Initially we'll have to watch northern portions of the
Niagara Frontier for showers and storms that are moving east off of
Lake Huron toward the Niagara Peninsula. Additional storms could
develop this afternoon during peak heating from the Southern Tier
into the western Finger Lakes. Finally, additional convection that
develops upstream across southwest Ontario this afternoon may
approach and move into Western NY by this evening. After MVFR cigs
scatter out early this afternoon, CIGS/VSBY will be VFR the vast
majority of the time today and tonight, but any showers and storms
will produce local/brief MVFR to IFR conditions.

Outlook...

Saturday through Monday...Mainly VFR with a chance of a few brief
rounds of showers and thunderstorms with associated local MVFR to
IFR.
Tuesday...VFR conditions expected.

&&

.MARINE...
Southwest winds will increase to around 15 knots today, and again on
Saturday. This will produce choppy conditions at times especially on
Lake Erie, although winds and waves will likely remain below Small
Craft Advisory levels.

There will be a chance of a few scattered thunderstorms at times
today through the weekend. Any thunderstorm may produce locally
higher winds and waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 6 PM EDT Saturday for NYZ006>008-010>012-
     019>021-085.
     Excessive Heat Warning until 6 PM EDT Saturday for NYZ001>005-
     013-014.
MARINE...None.

&&

SYNOPSIS...Hitchcock/JLA
NEAR TERM...Hitchcock/JLA
SHORT TERM...HSK
LONG TERM...SW
AVIATION...Hitchcock/JLA
MARINE...Hitchcock
Hazardous weather outlook, Jul 19, 5:00 AM EDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
500 AM EDT Fri Jul 19 2019

NYZ006>008-010>012-019>021-085-200900-
Oswego-Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
500 AM EDT Fri Jul 19 2019

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered showers and thunderstorms may develop this afternoon and
evening. There is a marginal risk that a few of these storms may
become severe, with the primary risk being localized damaging winds.
Thunderstorms may also contain torrential downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

A few brief rounds of thunderstorms are expected Saturday through
Sunday night. A few of these storms may be severe, with isolated
damaging winds and torrential downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>005-013-014-200900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Livingston-Ontario-
500 AM EDT Fri Jul 19 2019

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 6 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Scattered showers and thunderstorms may develop this afternoon and
evening. There is a marginal risk that a few of these storms may
become severe, with the primary risk being localized damaging winds.
Thunderstorms may also contain torrential downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

A few brief rounds of thunderstorms are expected Saturday through
Sunday night. A few of these storms may be severe, with isolated
damaging winds and torrential downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-200900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
500 AM EDT Fri Jul 19 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms may develop this afternoon and
evening. There is a marginal risk that a few of these storms may
become severe, with the primary risk being localized strong winds and
higher waves.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few brief rounds of thunderstorms are expected Saturday through
Sunday night. A few of these storms may produce gusty winds and
locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jul 19, 1:05 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
105 PM EDT Fri Jul 19 2019

NYZ001-010-085-191830-
Southern Erie-Niagara-Northern Erie-
105 PM EDT Fri Jul 19 2019

...A LINE OF STRONG TO SEVERE THUNDERSTORMS MAY AFFECT NORTHEASTERN
ERIE AND NIAGARA COUNTIES BY MID AFTERNOON...

At 1258 PM EDT, radar indicated strong to severe thunderstorms were
located over the Niagara Peninsula in Ontario along a line extending
from 35 miles northwest of Fort Niagara State Park to 47 miles west
of Youngstown. Movement was east at 50 mph.

Wind gusts up to 50 mph are possible with these storms as they move
into the Niagara Frontier by 2 pm ET.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Kenmore, Depew, Tonawanda, Amherst,
Lancaster, East Aurora, Williamsville, Grand Island, Elma, Newfane,
Pendleton and Marilla.

This includes Interstate 90 between exits 55 and 49.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4340 7864 4341 7844 4337 7844 4337 7846
      4287 7846 4287 7849 4273 7846 4283 7893
      4293 7891 4296 7893 4299 7901 4307 7901
      4308 7907 4311 7906 4312 7907 4315 7904
      4325 7906 4330 7909
TIME...MOT...LOC 1658Z 277DEG 43KT 4350 7969 4325 8000

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:05 PM EDTSpecial Weather StatementBUFNiagara85 min
Jul 19, 1:19 PM EDTSpecial Marine WarningBUF86 min
Jul 19, 1:25 PM EDTSevere Thunderstorm WarningBUFGenesee, Niagara, Orleans65 min
Jul 19, 2:01 PM EDTSpecial Marine WarningBUF89 min
Jul 19, 2:13 PM EDTSpecial Weather StatementBUFGenesee17 min
Jul 19, 2:28 PM EDTSevere Thunderstorm WarningBUFErie, Niagara47 min
Jul 19, 2:36 PM EDTSpecial Weather StatementBUFMonroe24 min
Jul 19, 2:50 PM EDTSpecial Weather StatementBUFGenesee25 min
Jul 19, 3:15 PM EDTSpecial Weather StatementBUFGenesee30 min
Jul 19, 3:32 PM EDTSpecial Weather StatementBUFCayuga28 min
Jul 19, 3:33 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus42 min
Jul 19, 3:46 PM EDTSpecial Weather StatementBUFOswego44 min
Jul 19, 4:34 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus41 min

Nearby

Severe Thunderstorm Warnings in New York, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.